A 17-year-old male with minocycline induced DRESS syndrome mimicking lymphoma and tumor lysis

This submission has open access
Submission ID :
ESPR459
Submission Type
Submission Topic
Abstract: :

HPI including chief complaint, history of present illness and relevant past and family history:

A 17-year-old previously healthy African American male was admitted to the ICU with a one week history of worsening diffuse morbiliform, erythematous rash, generalised lymphadenopathy and one day history of fever and severe shortness of breath. On admission he had endorsed to taking a course of antibiotics for the treatment of his acne before two months that was later confirmed to be minocycline by his primary physician.

Physical examination (including vital signs): 

On admission to the ICU: Vitals: Tmax: 101.1F; Pulse: 140/min; Resp Rate: 32/min; BP: 85/44 mm Hg. 

On examination, he was found to be in severe respiratory distress with cold, clammy extremities, diffuse morbiliform, erythematous rash, diffuse, bilateral– cervical, axillary, inguinal, hilar and mediastinal lymphadenopathy.

He needed mechanical ventilation and was administered broad spectrum antibiotics, vasopressors. Initial labs showed a WBC count of 44k/dl with eosinophilia on a differential count, uric acid of 9mg/dl, acute kidney injury (AKI) with BUN and creatinine of 17/1.63mg/dl and transaminitis and elevated PT/PTT (table 1). With lymphoma and tumor lysis suspected, allopurinol and rasbiuricase were administered. A chest CT on admission showed evidence of bilateral bibasilar airspace disease of which COVID was considered a differential given his presumed immunocompromised status. A nasal SARS COV2 PCR ruled out COVID19 infection. Cervical lymph node and bone marrow biopsy were done bedside. Histopathology and flow cytometry showed no evidence of lymphoma. Later his antibiotics were confirmed as minocycline and a skin biopsy confirmed histologic features consistent with a morbilliform drug eruption. With the presentation now consistent with DRESS syndrome, antibiotics and allopurinol were discontinued and high dose systemic corticosteroids were administered with rapid clinical improvement and normalization of laboratory values.

Lab/Diagnostic imaging:

Pertinent lab values are shown in Figure 1.

Final Diagnosis:

Minocycline induced DRESS Syndrome 

Discussion:

Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a rare but severe idiosyncratic drug reaction with a wide array of clinical symptoms manifesting anytime between 2-8 weeks after initiation of the offending drug. Most frequent triggers are anticonvulsants, allopurinol, psychotropics, antivirals and antibiotics. In the ICU setting, shock with multiorgan failure is a common presentation of DRESS. However, there are no case reports of DRESS with elevated uric acid levels and other laboratory markers mimicking tumor lysis syndrome as the initial presentation. Our patient's presentation of generalised lymphadenopathy along with elevated WBC, uric acid and AKI- prompted workup for lymphoma and treatment for tumor lysis syndrome. Sepsis was suspected due to distributive shock and functional neutropenia. With negative blood, urine and tracheal aspirate cultures ruling out infection and immunocytochemistry ruling out lymphoma, DRESS syndrome was suspected due to the temporal association with minocycline and confirmed by skin biopsy. In the setting of severe DRESS in the ICU, the distributive shock state should be managed as septic shock until infectious causes are excluded and then the inciting agent discontinued and treatment with corticosteroids initiated. A high index of suspicion should always be maintained in diagnosing DRESS. Eosinophilia on a differential count warrants a detailed medication history and a multidisciplinary approach to help reduce the delay in diagnosis and avoid an unfavourable outcome.

Optional insertion of relevant images :
If the file does not load, click here to open/download the file.
Maria Fareri Children's Hospital, Westchester Medical Center
Dept. of Pediatrics, BronxCare Health System

Similar Abstracts by Type

Submission ID
Submission Title
Submission Topic
Submission Type
Corresponding Author
ESPR72
Clinical Case
Clinical case
Vanessa Denny
ESPR429
Clinical Case
Clinical case
Vaishali Adlakha
ESPR374
Clinical Case
Clinical case
Palanikumar Balasundaram